Wyoming, 2008

Hail in Wyoming, July 17, 2008

July 17, 2008 · NWS BYZ · 2 events in 1 county or zone

A severe thunderstorm producing severe hail moved across Sheridan County on the evening of the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A severe thunderstorm producing severe hail moved across Sheridan County on the evening of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 17, 2:14 PM MST, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 17, 2:14 PM MST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
314 PM MDT THU JUL 17 2008

.SHORT TERM...VALID FOR FRI AND SAT...

SHOWERS JUST STARTING TO DEVELOP OVER THE MOUNTAINS AT 3PM THIS
AFTERNOON. SURFACE DEWPOINTS ARE STAYING HIGHER THAN PROGGED BY
THE MODELS IN THE CENTRAL AND WESTERN ZONES...HOWEVER TEMPERATURES ARE
A LITTLE COOLER THAN EXPECTED WHERE THE DEWPOINTS HAVE NOT
DROPPED. SO CAPE VALUES ARE STILL NOT MUCH HIGHER THAN EXPECTED. A
BOUNDARY HAS DROPPED SOUTH INTO THE NORTHEAST ZONES INCLUDING MLS
AND BHK. DEWPOINTS THERE HAVE DROPPED INTO THE LOWER TO MIDDLE
40S...SO THINK IT WILL TAKE A WHILE FOR ANY STORMS TO GET GOING
THERE. HAVE LOWERED POPS TO JUST ISOLATED AS A RESULT FOR TONIGHT.
THE HOT SPOT SEEMS TO BE FROM CARBON COUNTY EAST TO BIG HORN
COUNTY AND SHERIDAN COUNTY. STORMS WILL LIKELY COME OFF THE
BEARTOOTHS AND SPREAD INTO THE LOWER ELEVATIONS. MEANWHILE VISIBLE
IMAGERY IS SHOWING SEVERAL BOUNDARIES FOCUSING THE CLOUD
DEVELOPMENT IN EASTERN BIG HORN COUNTY AND SHERIDAN COUNTY. WITH
GREATER CONFIDENCE THAT STORMS WILL BE FOCUSED IN THESE AREA...AT
LEAST THROUGH EARLY THIS EVENING...HAVE RAISE POPS. VERY HEAVY
RAIN...SMALL HAIL...AND FREQUENT LIGHTNING SEEMS TO BE THE PRIMARY
THREAT FOR THIS EVENING.

FRIDAY CONTINUES TO LOOK RATHER ACTIVE WITH CONVECTION.
PRECIPITABLE WATERS ARE FORECAST TO APPROACH 1.3 INCHES OVER
SOUTHEAST MONTANA. A LOW CURRENTLY OVER BRITISH COLUMBIA WILL BE
DROPPING SOUTHEAST AND PROVIDING THE AREA WITH INCREASING WINDS
ALOFT AND GOOD JET FORCING. GIVEN CAPE VALUES POTENTIALLY OF 1500
J/KG...EXPECT STRONG TO SEVERE STORMS. BASED ON THE TRACK OF THE
UPPER LOW...THE MAIN AREA OF CONVECTION WILL BE FROM AROUND
BILLINGS EAST FRIDAY AFTERNOON AND NIGHT. THE PREVIOUS FORECAST
MENTIONED SEVERE THUNDERSTORMS IN THE FORECAST AND SEE NO REASON
TO CHANGE ANYTHING.

THE TROUGH DOES NOT APPEAR IT WILL MAKE IT THROUGH THE EAST UNTIL
EARLY FRIDAY MORNING. SO THE THREAT OF STORMS...ALTHOUGH NOT
SEVERE...WILL PERSIST THROUGH THE OVER NIGHT HOURS. THE UPPER LOW
OVER BRITISH COLUMBIA LOOKS RATHER ROBUST ON WATER VAPOR AND
SUSPECT ONCE IT MOVES EAST OF THE AREA...THERE WILL BE A GOOD AREA
OF SUBSIDENCE OVER THE CWA. THIS USUALLY LEADS TO BREEZY
CONDITIONS AND LOW SURFACE DEWPOINTS. GIVEN THE MODELS BIAS WITH
THE LAST FEW STRONG PACIFIC FRONTS...AM THINKING THE MODELS COULD
BE TOO MOIST WITH DEWPOINTS AND PERHAPS TOO LIGHT WITH WINDS. THE
ONE FLY IN THE OINTMENT IS THE UPPER LEVEL RIDGE TO THE SOUTHWEST
STARTS BUILDING IN PRETTY QUICK WHICH COULD KEEP THE GREATEST
SUBSIDENCE...DRYING AND WIND...NORTH OF THE AREA. WILL TREND THE
WINDS UP AND AFTERNOON RELATIVE HUMIDITIES DOWN. GIVEN THE POTENTIAL
FOR HIGH LIGHTNING LEVELS FRIDAY AFTERNOON AND EVENING IN THE
EASTERN ZONES...LOWER HUMIDITIES AND STRONG WINDS WOULD BE
PROBLEMATIC FOR NEW FIRE STARTS IN THE INCREASINGLY DRYING FUELS.
FORTUNATELY...THE LOWEST RELATIVE HUMIDITIES WILL NOT BE WHERE
LIGHT ACTIVITY WILL LIKELY BE THE GREATEST. WILL HIGHLIGHT THE
OVERALL CONCERN OF LOW RELATIVE HUMIDITIES AND WIND IN THE FIRE
WEATHER FORECAST.

AS FOR TEMPERATURES...TEMPERATURES LOOK LIKE THEY WILL BE WARMER
ON FRIDAY THAN TODAY. THE MODELS SEEM TO BE TRENDING WARMER FOR
SATURDAY AS WELL...WHICH IS THE OPPOSITE OF THE MODEL TRENDS FROM A
FEW DAYS AGO.  CERTAINLY IF IT IS WELL MIXED...SUNNY...AND WINDY
TEMPERATURES COULD WARM MORE THAN FORECAST. FOR NOW WILL STAY WITH
CURRENT VALUES. LATER SHIFTS WILL NEED TO CONSIDER WARMING. MOORE

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

UPPER LEVEL RIDGE TO TRY TO BUILD INTO SOUTHERN MONTANA AND
NORTHERN WYOMING SUNDAY THROUGH TUESDAY AS TROFFING BECOMES MORE
PREVALENT ALONG THE WASHINGTON COAST. STILL A FLAT ENOUGH FLOW NOT
TO REAL OUT CONVECTION THOUGH CAP MAY START BECOMING A FACTOR WITH
+14 C 700 MB TEMPERATURES SHOWING UP OVER THE SOUTHWEST MOUNTAINS
BY 00Z MONDAY. WILL SEE A WARM UP IN TEMPERATURES ON SUNDAY WITH
90S LIKELY ACROSS THE AREA WITH THE WARM TEMPERATURES CONTINUING
ON MONDAY. WEAK WAVE EXPECTED TO MOVE ACROSS THE AREA MONDAY NIGHT
WHICH WILL HAVE A CHANCE TO PRODUCE SOME THUNDERSTORMS OVER
EASTERN MONTANA ESPECIALLY IF LOW LEVEL JET FORMS AFTER DARK.
MODELS IN GOOD AGREEMENT UP UNTIL THIS POINT WHEN THE ECMWF STARTS
SHOWING THE UPSTREAM FEATURES WEAKER AND FASTER WITH THE GFS
PLACING A STRONGER FEATURE OVER NORTHERN CALIFORNIA TUESDAY
MORNING. ECMWF WOULD KEEP A FLATTER FLOW OVER MONTANA WHILE THE GFS
WOULD CONTINUE TO PUMP THE RIDGE UP AND SHIFT IT EASTWARD WITH THE
AIRMASS LOOKING CAPPED FOR CONVECTION. THESE TRENDS IMPACT
WEDNESDAY WITH THE GFS ADVERTISING A STRONG CRASH OF THE RIDGE
WITH THE ECWMF SHOWING A CONTINUATION OF THE RELATIVELY FLAT AND
NOT TOO WARM FLOW. WITH THE LACK OF CERTAINTY WILL KEEP
TEMPERATURES NEAR NORMAL WITH ISOLATED CHANCES FOR PRECIPITATION.
INTERESTING TO NOTE THAT BOTH THE GFS AND ECMWF ARE INDICATING
BROADER LONG WAVE RIDGING TOWARDS THE END OF NEXT WEEK. BORSUM

&&

.AVIATION...

ISOALTED TO SCATTERED LATE AFTERNOON AND NIGHT TIME STORMS ARE
EXPECTED. THE GREATEST COVERAGE WILL BE SOUTH OF A LINE FROM
LIVINGSTON TO BILLINGS AND BROADUS. SOME STORMS WILL PRODUCE VERY
HEAVY RAIN AND LOCALIZED MVFR VISIBILITIES DURING THE LATE AFTERNOON
AND EVENING HOURS ALONG WITH FREQUENT LIGHTNING. THUNDERSTORMS
ARE EXPECTED TO BE STRONGER AND MORE WIDESPREAD ON FRIDAY
ESPECIALLY OVER EASTERN MONTANA. BORSUM

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 060/085 059/084 054/093 059/094 060/090 059/089 058/088
    33/T    21/B    00/U    02/T    22/T    20/U    00/U
LVM 049/083 047/084 047/092 055/090 051/088 051/087 051/089
    32/T    21/U    00/U    02/T    22/T    22/T    22/T
HDN 060/086 058/085 055/094 059/097 061/092 061/092 058/091
    34/T    32/T    00/U    02/T    22/T    20/U    00/U
MLS 061/084 059/084 057/092 060/096 064/090 064/091 062/090
    24/T    43/T    20/U    02/T    22/T    20/U    00/U
4BQ 060/085 059/084 056/090 060/095 063/089 064/091 061/091
    34/T    53/T    20/U    02/T    22/T    20/U    00/U
BHK 056/083 056/082 056/087 057/094 062/088 062/090 060/085
    24/T    53/T    30/U    02/T    22/T    20/U    00/U
SHR 053/084 053/082 053/089 057/093 056/088 057/089 055/088
    45/T    52/T    00/U    02/T    22/T    21/U    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 17, 1:25 PM MST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
225 PM MDT THU JUL 17 2008

MTZ028>042-056>058-063>068-WYZ098-099-182030-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
225 PM MDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THIS AFTERNOON
AND TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA FRIDAY
AFTERNOON AND EVENING. THE STORMS MAY BE SEVERE EAST OF A LINE
FROM RYEGATE TO COLUMBUS TO RED LODGE. THESE THUNDERSTORMS MAY
CONTAIN DAMAGING WINDS...LARGE HAIL AND VERY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 237 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sheridan

When
July 17, 6:45 PM MST
Where
Sheridan County, 0.85 mi SE of Arvada
Measured
0.75 in hail
Reported by
Public
Coordinates
44.640, -106.120

Hail, Sheridan

When
July 17, 6:50 PM MST
Where
Sheridan County, 1.7 mi SE of Arvada
Measured
0.88 in hail
Reported by
Public
Coordinates
44.630, -106.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124501, 124500.